Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 12:43 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 77 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 12:43 PM CDT (17:43 UTC)
- Expired
- Jun 20, 1998, 2:00 PM CDT
- In force
- 77 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:05 PM CDT | Hail 0.75 | Waltham, MN | |
| Jun 20, 1:25 PM CDT | Hail 1.5 | Austin, MN | |
| Jun 20, 1:36 PM CDT | Hail 1.5 | Austin, MN | |
| Jun 20, 1:39 PM CDT | Hail 0.75 | Waltham, MN | |
| Jun 20, 1:45 PM CDT | Hail 0.75 | Sargeant, MN | |
| Jun 20, 1:47 PM CDT | Hail 1.25 | Waltham, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 201746 SVRLSE MNC039-099-201900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1243 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DODGE COUNTY IN SOUTHEASTERN MINNESOTA MOWER COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 200 PM CDT * AT 1240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES SOUTHWEST OF ROCHESTER OR 20 MILES WEST OF AUSTIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUSTIN AROUND 115 PM CDT HAYFIELD AROUND 125 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TMC/KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:49 AM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 20, 2:49 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 249 AM CDT SAT JUN 20 1998 MAIN CONCERN OF THE DAY WILL BE POTENTIAL FOR SEVERE WEATHER. AT 06Z...SURFACE ANALYSIS HAD A WEAK WARM FRONT FROM NORTHWEST MINNESOTA EXTENDING SOUTHEAST TO NEAR MKE. A STRONGER WARM FRONT WAS LOCATED FROM A LOW CENTER IN NEBRASKA EXTENDING TO SOUTHERN ILLINOIS. DEWPOINTS IN THE LOWER 70S IN EASTERN KANSAS AND UP INTO EXTREME SOUTHWEST IOWA. KMPX RADAR HAS AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS CENTRAL MINNESOTA. PRECIPITATION APPEARS TO HAVE BEEN DECREASING IN INTENSITY DURING THE LAST COUPLE OF HOURS. IR SATELLITE IMAGERY HAS BAND OF CLOUDS ACROSS SOUTH DAKOTA AND WESTERN MINNESOTA MOVING QUICKLY TO THE NORTHEAST. LOOKING AT 1400 M AND 1500 M PROFILER DATA...IT APPEARS THE 850 MB WARM FRONT HAS GONE THROUGH NELIGH NEBRASKA...BUT PRECIPITATION CONTAMINATING WINDS AT WOOD LAKE MINNESOTA SITE SO CANT DETERMINE NORTHWARD EXTENT. ETA 00Z RUN HAD FAIRLY GOOD REPRESENTATION OF SURFACE FEATURES AT 06Z. ETA FORECASTS MOISTURE AT SURFACE AND 850 MB TO SURGE TO THE NORTH WITH 850 MB DEWPOINTS OF 12 C OR GREATER ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA BY 18Z AND 2 M DEWPOINTS IN THE LOWER 70S. BELIEVE THE ETA QPF MAY BE OVERDOING AFTERNOON PRECIPITATION THUS SURPRESSING 2 M TEMPERATURES. MODIFYING SOUNDINGS FOR ANTICIPATED HIGHS...EXPECT 3000 TO 5000 J/KG CAPE VALUES BY LATE AFTERNOON ACROSS THE AREA WITH HIGHEST VALUES IN NORTHEAST IOWA. ETA HELICITY FIELD HAS VALUES OF 150 OR GREATER OVER MOST SECTIONS BY 18Z. JET STREAK SEEN AT 250 MB ALONG MONTANA/WYOMING BORDER...ETA FORECASTS THIS JET TO MOVE INTO ARROWHEAD OF MINNESOTA BY 00Z WITH STRONG DIVERGENT AREA OVER NORTHWEST HALF OF THE FORECAST AREA AT THAT TIME. WITH UNSTABLE ATMOSPHERE...JET STREAK MOVING NORTH OF THE AREA...AND COLD FRONT APPROACHING WESTERN SECTIONS OF FORECAST AREA BY LATE AFTERNOON...EXPECT STRONG THUNDERSTORMS TO DEVELOP ALONG THE FRONT. ATMOSPHERE SEEMS TO SUPPORT STRONG WINDS AND HAIL...BUT PROBABLY ENOUGH SHEAR ESPECIALLY SOUTHERN HALF TO SUPPORT SOME STRONG ROTATION. STORMS WILL PROBABLY NOT REACH FAR EASTERN SECTIONS UNTIL THE EVENING HOURS. NGM MOS TEMPERATURE GUIDANCE SEEMS REASONABLE...BUT ETA 2 M TEMPERATURES ARE MUCH TOO COOL. NELSON
In the hours before
Special weather statement, Jun 20, 10:05 AM CDT, 2 hours 38 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1005 AM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300PM CDT... SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTH CENTRAL MINNESOTA AND MOVING NORTHEAST AT 45 MPH ARE EXPECTED TO BEGIN AFFECTING THE AREA BETWEEN 10 AM AND NOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL...GUSTY WINDS AND HEAVY RAIN. THESE STORMS WILL CONTINUE TO DEVELOP INTO THE AFTERNOON HOURS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION AND LATER STATEMENTS OR POSSIBLE WARNINGS. TMC
Special weather statement, Jun 20, 11:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT SAT JUN 20 1998 ...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SEVERE THUNDERSTORMS ARE ANTICIPATED IN NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT WILL BE STRAIGHT-LINE DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. VERY HEAVY RAIN WILL ALSO OCCUR. THE MOST FAVORABLE TIME SHOULD BE FROM 1 PM THROUGH 9 PM. WARM...MOIST AIR WAS SURGING TO THE NORTH AHEAD OF A COLD FRONT PUSHING INTO WESTERN MINNESOTA AND NORTHWEST IOWA. THE AIR MASS WILL BECOME VERY UNSTABLE THIS AFTERNOON FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. MEANWHILE...WIND SHEAR PROFILES WILL ENHANCE THE POTENTIAL FOR DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING SINCE THIS HAS THE POTENTIAL FOR BEING A WIDESPREAD SEVERE WEATHER EVENT. EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO PAY CLOSE ATTENTION TO THE LATEST FORECASTS. THOMPSON
Special weather statement, Jun 20, 11:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT SAT JUN 20 1998 ...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SEVERE THUNDERSTORMS ARE ANTICIPATED IN NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT WILL BE STRAIGHT-LINE DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. VERY HEAVY RAIN WILL ALSO OCCUR. THE MOST FAVORABLE TIME SHOULD BE FROM 1 PM THROUGH 9 PM. WARM...MOIST AIR WAS SURGING TO THE NORTH AHEAD OF A COLD FRONT PUSHING INTO WESTERN MINNESOTA AND NORTHWEST IOWA. THE AIR MASS WILL BECOME VERY UNSTABLE THIS AFTERNOON FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. MEANWHILE...WIND SHEAR PROFILES WILL ENHANCE THE POTENTIAL FOR DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING SINCE THIS HAS THE POTENTIAL FOR BEING A WIDESPREAD SEVERE WEATHER EVENT. EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO PAY CLOSE ATTENTION TO THE LATEST FORECASTS. THOMPSON
Special weather statement, Jun 20, 11:25 AM CDT, 1 hour 18 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT... AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING MN TO JUST EAST OF HAYWARD WI. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH. THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS. THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE DAY. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO... CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. TMC/KRC
Special weather statement, Jun 20, 11:25 AM CDT, 1 hour 18 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT... AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING MN TO JUST EAST OF HAYWARD WI. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH. THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS. THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE DAY. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO... CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. TMC/KRC
Special weather statement, Jun 20, 12:24 PM CDT, 19 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1224 PM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT... AT 1220 PM A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED FROM JUST WEST OF ALBERT LEA NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF WABASHA THROUGH EAU CLAIRE TO ABOUT 10 MILES EAST OF HAYWARD. THE INDIVIDUAL STORMS CONTINUED TO MOVE NORTHEAST AT 45 MPH WHILE THE LINE ITSELF WAS MOVING EAST AROUND 20 MPH. HAIL THE SIZE OF GOLF BALLS AND WIND DAMAGE HAVE BEEN REPORTED WITH THE STORMS IN THE SOUTHWESTERN PORTION OF THIS LINE. HEAVY RAIN... DAMAGING WINDS AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR LATER STATEMENTSb AND POSSIBLE WARNINGS. TMC/KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:13 PM CDT | Tornado Warning | ARX | Dodge, Mower | 47 min |
| Jun 20, 1:46 PM CDT | Tornado Warning | ARX | Fillmore, Olmsted | 64 min |
| Jun 20, 1:56 PM CDT | Tornado Warning | ARX | Mower | 44 min |
| Jun 20, 2:11 PM CDT | Flash Flood Warning | ARX | Mower | 2 hr |
| Jun 20, 2:40 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 30 min |
| Jun 20, 2:49 PM CDT | Tornado Warning | ARX | Fillmore | 61 min |
| Jun 20, 3:25 PM CDT | Tornado Warning | ARX | Fillmore | 60 min |
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 60 min |
| Jun 20, 4:25 PM CDT | Tornado Warning | ARX | Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.